& stroke as one gets older. I am 65, have had very painful hands/fingers for about 2 yrs. now,and it has been getting more intense, especially in the a.m. It hurts to even wring out a washcloth, open a can, etc. The pain seems to subside as the day goes on. My doctor prescribed this drug a few weeks ago & I took it for 30 days. It DID work tremendously, but now that I've looked into the drug (just this a.m.), I have real concerns about it. (I do not like to take ANY drug because of this very reason... they all have some pretty horrific side effects). So now I wonder if I'd rather have the pain, or take my chances??
Am Very Concerned about potential Side Effects. I just read how it can lead to heart attacks?
Added 15 Jan 2011:
Ohhhh....I did forget to name the medication! It is PIROXICAM. As I am just reading more, I see another one of the side effects (bleeding, easy bruising) can result from taking it with SO, SO many other meds (such as Zoloft, which I have been taking for many years). And, as I sit at my computer typing, I am reminded how painful my fingers are even now (like it hurts just to rest my head on my hands as I am reading). What is really quite disturbing about being prescribed this Piroxicam is that my doctor did not make ANY mention of potential side effects, other than saying, "take with food, because it can cause stomach upset". This is why it is SO IMPORTANT to take an active role in our own health.
you are the one (it's your body) I can't find fault because some medications have more srious side effects than others, what you might do is explain to the doctor that you have these concerns and ask is there anything you can prescribe that won't involve my heart and yet give me the relief that I really need, I am afraid some doctors shy away from pain and some write a script and they are out the door, I am fortunate to have a doctor that works hard to find medications that work and I have voiced my opinion please take care
Piroxicam is an NSAID or non-steroidal anti-inflammatory. One thing to remember about side effects is that not everyone gets side effects. In a clinical study, if someone mentions something happening to them since they started taking the study drug, they list it as a potential side effect. Many people take these medications without problems. Your Dr did tell you one very important thing about NSAIDS-they are very rough on the stomach lining especially on an empty stomach. You ABSOLUTELY MUST have food in your stomach before taking this medicine!! Almost ANY drug will list constipation, diarrhea, nausea, vomiting and headache as a side effect. ALLdrugs can have the possibility of side effects. Most NSAIDS do have a bit of a blood thinning effect and can cause bruising and bleeding (Aspirin is also classed as an NSAID) Most people consider Acetaminophen or Tylenol as a very safe drug, and it is, in most cases.
BUT if you take it in high amounts, more than the recommended dose, it is one of the most hepatotoxic drugs on the market! This means it poisons the liver! I'm just using this as an example. Even vitamins can have side effects-some vitamins can even be poisonous if you take more than the recommended amount. Medicines are pretty safe if you take them as directed. A doctor will only prescribe a medicine if he believes the benefits outweigh the risks. If you do experience side effects that are intolerable you should call your Dr or his assistant and discuss the side effects and see if he/she recommends something else. There are many kinds of NSAIDS and other drugs for arthritis pain. It may take some trial and error before you find the right medicine. Medicine is not an exact science-it takes a bit of trial and error because every single body is different and what works for one person may not work at all for the next. That is one reason why there are so many medicines for the same condition. I hope this information helps. I am not trying to scare you, just giving information. I think listing side effects is great in some instances and in others it is just scary! The power of suggestion can be a strong thing! It sounds like you took this medicine for awhile without any problems and it did give you good relief. Only you can decide if it is worth it, hopefully I've given you some information to help you decide.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Dec 2009 • 1 answer
Posted 12 Apr 2012 • 2 answers
Posted 24 Oct 2012 • 2 answers
Posted 20 Mar 2015 • 1 answer
Posted 24 Jul 2016 • 0 answers